New Mexico, 2014

Heavy Rain in New Mexico, July 29, 2014

July 29, 2014 · NWS EPZ · 2 events in 2 counties and zones

An upper level ridge dominated the upper air pattern over the Western United States with a weak disturbance moving around it. A surface convergence area was setup near the Arizona border with dew points around 60 all of the way into southwest New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level ridge dominated the upper air pattern over the Western United States with a weak disturbance moving around it. A surface convergence area was setup near the Arizona border with dew points around 60 all of the way into southwest New Mexico. The disturbance combined with the moisture in place to help develop thunderstorms with locally heavy rain across the Gila Region into the Blacks Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 29, 12:58 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 29, 12:58 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
158 PM MDT TUE JUL 29 2014

.SYNOPSIS...
ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING WITH A LITTLE DRYING TREND FOR WEDNESDAY. MOISTURE WILL
START TO INCREASE ONCE AGAIN THURSDAY AND BY FRIDAY SHOULD BE WELL
ENTRENCHED OVER THE AREA. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
POSSIBLE FRIDAY THROUGH AT LEAST SUNDAY WITH HEAVY RAIN AND
FLOODING A DEFINITE POSSIBILITY. TEMPERATURES WILL BE IN THE 90S
THE NEXT COUPLE OF DAYS BUT COOL INTO THE 80S FOR THE WEEKEND AS
PRECIPITATION AND CLOUD COVER KEEP TEMPERATURES BELOW NORMAL.

&&

.DISCUSSION...
ACTIVE FORECAST PERIOD COMING UP WITH POTENTIAL FOR HEAVY RAIN AND
FLOODING. UPPER LEVEL FLOW FOR TODAY HAS SHIFTED TO THE WEST WHICH
SHOULD ALLOW FOR BETTER STORM MOVEMENT AND LESS BACK-BUILDING THAN
LAST COUPLE OF DAYS. WEAK UPPER TROUGH MOVING ACROSS NW NM AND
SHOULD BRING BEST CHANCE FOR PRECIP TO NORTHERN ZONES LATE THIS
AFTN INTO THE EVENING AND SPREADING INTO EASTERN ZONES. MAY SEE
SOME LOCALLY HEAVY RAIN BUT SHOULD NOT BE A BIG THREAT TO CWA
EXCEPT IF IT OCCURS OVER THE SACS WHICH HAVE RECEIVED 1.5-3 INCHES
OF RAIN IN THE LAST COUPLE OF DAYS. WED LOOKS LIKE A DOWN DAY AS
LOW LEVEL WINDS ALSO SHIFT TO THE NW AND BRING IN SOME DRIER AIR.
PW'S WED WILL DROP DOWN TO AN INCH OR LESS FOR MUCH OF THE AREA
WITH ONLY THREE-QUARTERS OF AN INCH OVER GILA REGION. JUST WENT
WITH ISOLATED COVERAGE ALL AREAS DURING THE DAY.

A BOUNDARY WILL BE MOVING IN FROM THE NE WED NIGHT WHICH WILL
INCREASE THE MOISTURE ACROSS AREA BY LATE THU. NOT MUCH UPPER
SUPPORT WITH THIS BOUNDARY...BUT DID KEEP ISOLATED TO SCT POPS FOR
NERN HALF OF CWA OVERNIGHT AND THEN SPREADING POPS WEST DURING THE
DAY THU. GOOD LOW LEVEL CONVERGENCE SETTING UP NEAR CONTINENTAL
DIVIDE THU AND WITH STORM MOTION TO SE HAVE HIGHEST POPS EAST WITH
30-40S IN THE LOWLANDS AND LIKELY POPS IN THE MTS. SIMILAR SETUP
ACROSS THE REGION THROUGH THE WEEKEND WITH PW'S AT OR ABOVE AN
INCH WITH MOST AREAS IN THE 1.25-1.5" RANGE. WEAK DISTURBANCES
AROUND THE HIGH WHICH WILL BE IN THE WRN NM AREA THROUGH SAT AND
START TO SHIFT E ON SUN WILL PROVIDE ENOUGH SUPPORT FOR
THUNDERSTORM DEVELOPMENT. STORM MOTION WILL BE VERY SLOW EACH DAY
AND AN INCH OR TWO PER HOUR RAINFALL RATES VERY LIKELY. BY NEXT
MON...WOULD NOT BE SURPRISED TO SEE WIDESPREAD 2-5 INCH RAINFALL
AMOUNTS ACROSS THE CWA...FLASH FLOOD WATCH WILL LIKELY BE NEEDED
FRI-SUN OR LATER.  LOWERED HIGH TEMPERATURES ABOUT 5 DEGREES
STARTING SAT AS PRECIP AND CLOUD COVER SHOULD KEEP TEMPS FROM
WARMING INTO THE 90S. GENERALLY WENT WITH MID TO UPPER 80S FOR THE
LOWLANDS...BUT THIS COULD STILL BE OPTIMISTIC ANY DAY DEPENDING ON
LINGERING MORNING CONVECTION.

&&

.AVIATION...VALID 30/00Z-31/00Z.
MOSTLY VFR THROUGH THE PERIOD. HOWEVER...THERE WILL BE ISOLATED TO
SCATTERED THUNDERSTORMS THIS EVENING INTO EARLY TONIGHT. EXPECT
GENERALLY P6SM FEW-SCT060-100 SCT-BKN120-150 BKN200-250. AREAS OF
THUNDERSTORMS WILL BRING WILL HAVE 1/2-2 SM TSRA CIGS BKN040-080.
WIND G50KTS ARE POSSIBLE NEAR ANY STORMS.

&&

.FIRE WEATHER...
A WEAK DISTURBANCE MOVING ACROSS FROM THE WEST WILL TRIGGER SHOWERS
AND THUNDERSTORMS ACROSS THE AREA THIS EVENING AND EARLY TONIGHT. A
FEW STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH THE THREAT OF FLASH
FLOODING. HIGH PRESSURE ALOFT OVER NORTHERN CHIHUAHUA WILL DRIFT
WEST INTO NORTHERN SONORA AND SOUTHERN ARIZONA TONIGHT AND TOMORROW.
THE RESULTING WEST WINDS ALOFT WILL BRING DRIER AIR TO THE REGION
TOMORROW WITH LESS THUNDERSTORM ACTIVITY. HOWEVER...RESIDUAL
MOISTURE AND DAYTIME HEATING WILL ALLOW ISOLATED STORMS ACROSS THE
LOWLANDS WITH SCATTERED STORMS IN THE GILA AND THE SACRAMENTO MTNS.
SHOWERS AND THUNDERSTORMS WILL RAMP UP AGAIN THURSDAY INTO THE END
OF THE WEEK AS AN UPPER LEVEL TROUGH AND ASSOCIATED FRONT SWEEP IN
FROM THE NORTHEAST. MINIMUM HUMIDITY TOMORROW 20 TO 30 PERCENT
LOWLANDS AND AROUND 10 POINTS HIGHER IN THE MTNS. HUMIDITY WILL
INCREASE AT ALL LOCATIONS BY ABOUT 10 PERCENT FOR THURSDAY AND
FRIDAY. HAINES INDICES VERY LOW TO LOW (3 OR 4) TOMORROW AND
THURSDAY WITH LIGHT WINDS AND NEAR NORMAL AFTERNOON TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77  98  78  96  71 /  30  20  20  40  40
SIERRA BLANCA           74  95  73  89  71 /  30  10  20  40  30
LAS CRUCES              71  96  72  95  68 /  30  20  20  40  40
ALAMOGORDO              70  95  71  92  69 /  30  20  40  60  40
CLOUDCROFT              52  71  51  71  50 /  40  20  50  80  50
TRUTH OR CONSEQUENCES   70  96  71  92  67 /  30  20  20  40  40
SILVER CITY             62  89  63  87  63 /  30  20  30  60  40
DEMING                  71  96  72  96  68 /  30  20  10  30  40
LORDSBURG               69  97  70  96  67 /  20  20  10  30  30
WEST EL PASO METRO      76  98  77  95  72 /  30  20  20  40  40
DELL CITY               70  99  69  92  67 /  30  20  30  40  30
FORT HANCOCK            74 100  73  93  70 /  30  10  20  40  30
LOMA LINDA              66  93  65  91  65 /  30  20  20  40  40
FABENS                  74  99  75  97  71 /  30  20  20  40  40
SANTA TERESA            73  97  74  96  70 /  30  20  20  40  40
WHITE SANDS HQ          73  97  74  94  70 /  30  20  20  40  40
JORNADA RANGE           67  97  68  93  66 /  30  20  20  40  40
HATCH                   69  99  70  95  66 /  30  20  20  40  40
COLUMBUS                71  97  72  94  68 /  20  20  10  30  40
OROGRANDE               71  98  72  94  68 /  30  20  40  50  40
MAYHILL                 60  82  59  78  56 /  40  20  50  80  50
MESCALERO               57  82  56  76  57 /  40  20  50  80  50
TIMBERON                56  79  55  78  53 /  40  20  50  70  50
WINSTON                 63  87  64  85  60 /  40  20  30  70  40
HILLSBORO               67  91  68  91  66 /  30  20  20  30  40
SPACEPORT               69  97  70  91  67 /  30  20  20  40  40
LAKE ROBERTS            56  87  57  88  54 /  40  20  30  70  40
HURLEY                  63  91  64  90  63 /  30  20  20  50  40
CLIFF                   62  90  63  92  58 /  30  20  20  50  30
MULE CREEK              58  90  59  91  55 /  30  20  20  40  30
FAYWOOD                 64  91  65  91  63 /  30  20  20  40  40
ANIMAS                  72  96  73  95  69 /  20  20  10  30  30
HACHITA                 69  96  70  94  66 /  20  20  10  30  30
ANTELOPE WELLS          71  96  72  92  69 /  20  20  10  30  30
CLOVERDALE              64  91  65  90  61 /  20  20  10  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

26/21
Hazardous weather outlook, Jul 29, 10:09 AM MST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1109 AM MDT TUE JUL 29 2014

NMZ401>417-TXZ418>424-301715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1109 AM MDT TUE JUL 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH TONIGHT. THERE IS STILL PLENTY OF MOISTURE AROUND THE
AREA...ESPECIALLY EAST OF THE CONTINENTAL DIVIDE. LOCALLY HEAVY
RAIN IS POSSIBLE WITH THESE STORMS WHICH GIVEN THE RECENT
RAINS...COULD PRODUCE SOME LOCALIZED FLOODING. A FEW STORMS COULD
PRODUCE SMALL HAIL AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MOSTLY ISOLATED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY BUT
MOISTURE WILL BE INCREASING ACROSS THE REGION STARTING THURSDAY
AND CONTINUING INTO EARLY NEXT WEEK. SOME OF THESE STORMS WILL BE
VERY SLOW MOVING AND CAPABLE OF PRODUCING AN INCH OR TWO OF RAIN
IN A SHORT PERIOD OF TIME. FLASH FLOODING POTENTIAL WILL BE
PRESENT STARTING THURSDAY AND CONTINUING AT LEAST THROUGH SUNDAY.
MOST AREAS ACROSS SOUTHWESTERN NEW MEXICO INTO FAR WEST TEXAS WILL
SEE SIGNIFICANT RAIN ACCUMULATIONS DURING THIS PERIOD...THOSE WITH
OUTDOOR PLANS SHOULD PAY CLOSE ATTENTION TO THE FORECAST FOR THIS
UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT ARE ENCOURAGED
TO REPORT RAINFALL AMOUNTS AND ANY FLOODING TO LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE EL PASO.

26

In the hours before

Special weather statement, Jul 29, 12:05 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
105 PM MDT TUE JUL 29 2014

NMZ402-408-409-292000-
EASTERN BLACK RANGE FOOTHILLS NM-SIERRA COUNTY LAKES NM-SOUTHERN GILA
HIGHLANDS/BLACK RANGE NM-
105 PM MDT TUE JUL 29 2014

...STRONG THUNDERSTORMS THREATENING NORTHWESTERN SIERRA COUNTY
THROUGH 200 PM MDT...

AT 1253 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF WINSTON...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCALIZED FLOODING
ALONG DRAINAGES...ARROYOS AND LOW WATER CROSSINGS IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
  WINSTON...
  MONTICELLO...
  POVERTY CREEK...
  CHLORIDE...
  PLACITAS...
  PLACITAS IN SIERRA COUNTY...
  CUCHILLO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3322 10730 3304 10761 3348 10784 3349 10782
      3349 10744
TIME...MOT...LOC 1905Z 330DEG 15KT 3343 10769

GNL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Sierra

When
July 29, 2:00 PM MST to 3:30 PM MST
Where
Sierra County, 1.32 mi NNW of Cuchillo
Reported by
Department of Highways
Coordinates
33.248, -107.379

The New Mexico Department of Transportation reported some water crossing the road on New Mexico Highway 52 near mile post 6.

Heavy Rain, Grant

When
July 29, 4:14 PM MST to 5:30 PM MST
Where
Grant County, 39.13 mi W of Garfield
Reported by
Trained Spotter
Coordinates
32.807, -107.920

A spotter in San Lorenzo reported 1 inch of rain in about an hour with some street flooding;.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533418, 533419.